Alert archive / Hawaii / Wind Advisories in 2016
Wind Advisory 29, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 1, 2016, 3:21 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2016, 3:21 PM HST (01:21 UTC)
- Expired
- Dec 2, 2016, 12:00 AM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
789 WWHW70 PHFO 020121 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 321 PM HST THU DEC 1 2016 ...WIND ADVISORY THROUGH MIDNIGHT FOR PORTIONS OF THE BIG ISLAND AND KAHOOLAWE... .STRONG HIGH PRESSURE CENTERED FAR NORTHEAST OF THE STATE COMBINED WITH DECREASING PRESSURE TO THE WEST IS PRODUCING A TIGHT PRESSURE GRADIENT OVER THE ISLANDS. THIS WILL PRODUCE STRONG AND GUSTY TRADE WINDS OVER AND JUST WEST OF TERRAIN ON THE BIG ISLAND AND KAHOOLAWE THROUGH THE EVENING. HIZ016-024>028-021000- /O.NEW.PHFO.WI.Y.0029.161202T0121Z-161202T1000Z/ KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 321 PM HST THU DEC 1 2016 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. * TIMING...THROUGH MIDNIGHT. * WINDS...EAST 25 TO 35 MPH WITH GUSTS TO 55 MPH OVER AND TO THE WEST OF TERRAIN ON THE BIG ISLAND AND KAHOOLAWE. THE STRONGEST WINDS WILL OCCUR OVER THE LEEWARD KOHALA DISTRICTS...THE HUMUULA SADDLE...AND IN KAU. THESE CONDITIONS ARE NOT EXPECTED IN AND AROUND HILO. * IMPACTS...STRONG WINDS MAY BREAK SMALL TREE BRANCHES AND CAUSE LOCALIZED POWER OUTAGES. DRIVING HIGH PROFILE VEHICLES MAY BECOME DIFFICULT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ WROE
1 follow-up statement
370 WWHW70 PHFO 020939 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1139 PM HST THU DEC 1 2016 HIZ016-024>028-021045- /O.EXP.PHFO.WI.Y.0029.000000T0000Z-161202T1000Z/ KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA- BIG ISLAND INTERIOR-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO... HONOKAA...KAMUELA...WAIKOLOA...BRADSHAW FIELD... SADDLE ROAD ABOVE 5000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1139 PM HST THU DEC 1 2016 ...WIND ADVISORY WILL EXPIRE AT MIDNIGHT HST TONIGHT... WINDS HAVE DECREASED BELOW ADVISORY LEVELS...THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT MIDNIGHT. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 1, 10:13 AM HST, 5 hours 8 minutes earlier.
Area forecast discussion, Dec 1, 10:13 AM HST, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1013 AM HST Thu Dec 1 2016 .SYNOPSIS... An upper level low just south of the islands will remain in our vicinity through Friday. This low will be replaced by a stronger upper level trough which will dig west of the state this weekend. Meanwhile, breezy trade winds will give way to increasingly moist southerly flow over the state. The combination of these two features will cause pockets of heavy rain and even a few thunderstorms over and near the state for the next few days. The upper level trough will move away from the islands on Monday and the airmass will dry out somewhat. && .DISCUSSION... Even though we haven't even lost the trade winds yet, the initial surge of deep moisture interacting with the upper low just SW of the Big Island (BI) has resulted in heavy showers and thunderstorms near Maui and BI already. The moisture is expected to spread up the chain the next day or so, with the low level flow turning more SE tonight. The upper low will drift slowly northward toward Kauai and Oahu tonight and Friday, and conditions on the eastern flank of the upper low will continue to be very favorable for more heavy showers and thunderstorms to develop through Friday. Given the low level flow, the highest threat would be expected to be over windward sections of all the islands, and this is supported by the high resolution model guidance as well. It's worth noting that antecedent conditions are already fairly wet on windward sides from the abundant trade wind moisture recently, so this leads to a greater-than-usual risk for flash flooding there. Friday night the upper level low pushes north of the islands, becoming embedded in a strong digging trough west of the state. This might result in somewhat of a lull in the action, though confidence is low at this point. The digging trough approaches the islands on Saturday. Although there are some differences in the timing in the global models, the general idea is that more heavy showers and possible strong thunderstorms will blow up nearby later Saturday into Sunday, this time focused more toward Kauai and Oahu, at least initially, then pushing toward Maui county and the Big Island later Sunday into Sunday night. The confidence in these details, however, obviously decreases the farther out in time you go. Later guidance will be able to better refine threats, location, and timing, but the overall message is unsettled and possibly stormy at times through the weekend. The models are having a tough time on what will happen after the weekend. Lingering moisture could lead to some enhanced showers mainly on the Big Island on Monday. For Tuesday and beyond, the GFS generally lingers a surface trough near the islands, keeping it generally wet well into next week, though with weaker upper support. The ECMWF wants to bring back trades, with the heavier action shifting well to the west of the main Hawaiian Islands. Confidence is quite low in this time period. && .AVIATION... An upper level low just southwest of the Big Island and deep moisture spreading across the state will provide for unsettled weather through the period. High pressure northeast of the state will keep breezy trade winds in place through this evening. Winds will start to ease and veer southeast as a surface trough develops west of Kauai late tonight. Thick layered clouds will continue to move over the Big Island and Maui County today. Periods of heavy rains and isolated thunderstorms are expected, and occurring over portion of Maui and Big Island this morning. Expect prevailing MVFR with tempo IFR CIGS/VIS at PHTO through most of today and tonight. PHKO may also experience isol MVFR conditions. Prolonged periods of MVFR CIGS/VIS are also expected over Maui County terminals. Moisture will continue to spread northwest across Oahu and Kauai this afternoon and tonight. Currently, breezy trade winds will focus clouds and showers along windward and mountain areas with areas of MVFR. Some showers will pass to leeward areas. Conditions this afternoon and overnight will deteriorate, with more widespread MVFR to isol IFR expected. Reduced visibilities, turbulence, icing, and lightning can be expected with any thunderstorm. AIRMET ZULU for light to mod rime ice is posted between 120 and FL260 from Big Island to Maui, including the adjacent waters throughout the layered clouds. AIRMET SIERRA for mountain obscuration is posted over Big Island, Maui, Molokai, and the north through east sections on Oahu and Kauai. AIRMET TANGO for low level turb is posted over and immediately south through west of the mountains, and for strong surface winds over ridges, through mountain valleys, and channels. The upper level low will be drawn north through the period and pull the jet on the south and east side closer to the Big Island. High level turbulence between FL240 and FL400 may become possible at this time. Currently cloud feature suggest the presence of turbulence approximately 150 miles east-southeast of the Big Island. && .MARINE... Strong trade winds and combined seas continue to warrant a Gale Warning in the windier marine zones, and a Small Craft Advisory (SCA) in the remainder of Hawaiian waters. Winds will start to weaken tonight, then shift to the SE starting Friday as a surface trough develops nearby to the W of the islands. This will likely allow the Gale Warning to be dropped later today, while winds and seas fall below SCA criteria in some leeward zones as well. While local winds are likely to drop below SCA criteria by Friday, seas in windward zones will likely stay elevated to the point that the SCA will need to be extended through most of the weekend. A long-running High Surf Advisory remains posted through Friday for E facing shores due to strong trade winds driving short-period seas and swells toward the islands. This may need to be extended into the weekend as the upstream fetch of trade winds will change little despite a local drop off in wind speeds. This high surf event is expected to end later in the weekend as seas gradually diminish. Forerunners associated with a long-period NW swell are arriving at buoys 51001/51101 to the NW of Kauai this morning, and a High Surf Advisory for exposed N and W facing shores will be issued later today, as peak open ocean swell heights near 8 feet will produce high surf through Friday. Another advisory-level NW swell is possible around the middle of next week. A Marine Weather Statement issued for thunderstorms around Maui and the Big Island highlights the unsettled weather regime that is beginning, as thunderstorms with dangerous lightning strikes, low visibility in heavy rain, and locally gusty winds will provide potentially dangerous boating conditions for the next several days. Model guidance indicates the potential for even stronger thunderstorms over the next couple of days and mariners should plan accordingly. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for all Hawaiian islands. High Surf Advisory until 6 PM HST Friday for east facing shores. Winter Storm Warning until 6 PM HST Friday for Big Island Summits. Small Craft Advisory until 6 PM HST Friday for Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Warning until 6 PM HST this evening for Maalaea Bay-Pailolo Channel-Alenuihaha Channel. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Leeward Waters-Maui County Leeward Waters. && R Ballard/Eaton/Birchard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 10:24 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 1, 11:29 PM HST | Special Marine Warning | HFO | 61 min | |
| Dec 2, 12:29 AM HST | Special Marine Warning | HFO | 91 min | |
| Dec 2, 2:31 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 2, 4:01 AM HST | Small Craft Advisory | HFO | 3 days | |
| Dec 2, 4:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 2, 7:16 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 2, 7:19 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 2, 8:10 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Dec 2, 9:03 AM HST | Flash Flood Warning | HFO | Kauai | 8 hr |
| Dec 2, 11:02 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 2, 11:10 AM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Dec 2, 12:29 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.